Texas, 2010

Tornado in Texas, June 9, 2010

June 9, 2010 · NWS LCH · 1 event in 1 county or zone

A strong upper level low pressure system over central Texas spawned isolated showers and thunderstorms across southeast Texas during the early morning hours on June 9. One of these thunderstorms moved nearly due north from the Gulf of Mexico across western Jefferson County and produced an EF1 tornado in the town of Nome.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong upper level low pressure system over central Texas spawned isolated showers and thunderstorms across southeast Texas during the early morning hours on June 9. One of these thunderstorms moved nearly due north from the Gulf of Mexico across western Jefferson County and produced an EF1 tornado in the town of Nome.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 9, 2:53 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 9, 2:53 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 AM CDT WED JUN 9 2010

.DISCUSSION...
AN UPPER LOW CONTINUES TO SPIN OVER CENTRAL TEXAS AS IT MOVES VERY
SLOWLY TO THE NORTH. DEEP SOUTHERLY FLOW AROUND THE LOW CONTINUES
TO PREVAIL OVER THE FORECAST AREA WITH THE RESULT BEING RICH GULF
MOISTURE. LATEST MOISTURE PROFILES SHOW SURFACE DEW POINTS IN THE
MID TO UPPER 70S WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES OR
AROUND 150 PERCENT OF NORM. LOCAL RADARS SHOW A FEW NOCTURNAL
SHOWERS BEGINNING TO FORM OVER SOUTHEAST TEXAS IN THE VERY MOIST
ATMOSPHERE WHERE SURFACE MOISTURE CONVERGENCE IS AT ITS BEST.

THE UPPER LEVEL LOW WILL ONLY SLOWLY DRIFT TO THE NORTH-NORTHEAST
TODAY THROUGH THURSDAY...BEFORE WEAKENING AND MOVING AWAY FROM THE
REGION. WITH THE VERY MOIST AND UNSTABLE ATMOSPHERE...AGAIN EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO FORM WITH THE BEST COVERAGE
ACROSS THE NORTHWEST ZONES...THE PINEY WOODS AND LAKE AREAS OF
SOUTHEAST TEXAS. THE MAIN CONCERNS WITH THE STORMS WILL BE SOME
HEAVY RAINFALL AND FREQUENT LIGHTNING.

AWAY FROM STORMS...THE HEAT WILL CONTINUE WITH AFTERNOON
TEMPERATURES...AROUND 5F DEGREES ABOVE NORMAL...COMBINED WITH THE
HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES FROM 100F TO 103F
DURING AFTERNOON MAX HEATING.

RAIN CHANCES WILL GRADUALLY DECREASE BY THE END OF THE WEEK INTO
THE WEEKEND AS THE UPPER LOW MOVES AWAY...AND MID/UPPER LEVEL
RIDGE BEGINS TO BUILD INTO THE FORECAST AREA.

RUA

&&

.MARINE...
ONCE AGAIN LIGHT TO MODERATE SOUTHERLY WINDS ARE OCCURRING OVER
THE COASTAL WATERS AS WEAK HIGH PRESSURE IS CENTERED EAST OF THE
REGION. THESE SOUTHERLY WINDS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS HIGH PRESSURE AT THE SURFACE WILL CONTINUE TO RIDGE ACROSS
THE NORTHERN GULF OF MEXICO. WINDS WILL BE A LITTLE HIGHER FROM
THURSDAY NIGHT INTO EARLY SATURDAY AS LOW PRESSURE FORMS OVER THE
PLAINS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER
THE SOUTHEAST TEXAS COASTAL WATERS TODAY AS AN UPPER LEVEL LOW
SPINS OVER CENTRAL TEXAS. THE THUNDERSTORM COVERAGE WILL DECREASE
TO SLIGHT CHANCE RANGE AT BEST ON THURSDAY INTO THE REMAINDER OF
THE WEEK AND WEEKEND AS THE UPPER LOW MOVES AWAY FROM THE REGION.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  77  91  77  93 /  40  20  20  10  20
KBPT  89  77  90  77  92 /  40  20  20  10  20
KAEX  93  74  94  75  96 /  40  30  30  20  20
KLFT  93  77  92  77  95 /  30  20  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 9, 3:41 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
441 AM CDT WED JUN 9 2010

GMZ430-432-435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
101100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-
ORANGE-
441 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW WILL MOVE OUT OF CENTRAL TEXAS TOWARD NORTHEAST
TEXAS. THIS UPPER LEVEL LOW WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIR MASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
THE BEST COVERAGE FOR THIS ACTIVITY WILL BE IN THE PINEY WOODS AND
LAKES AREA OF SOUTHEAST TEXAS. AWAY FROM THE STORMS...HOT AND
HUMID CONDITIONS WILL PREVAIL.

THUNDERSTORMS...DUE TO THE HIGH MOISTURE CONTENT...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. RAINFALL RATES WILL BE 1 TO 2 INCHES
PER HOUR WHICH MAY CAUSE SOME STREET FLOODING IF THIS RAINFALL
OCCURS OVER URBAN AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE.

HEAT...HIGH TEMPERATURES WILL SOME 5 DEGREES ABOVE NORMAL AND IN
THE LOW TO MID 90S. WHEN COMBINED WITH THE HIGH HUMIDITY...MAX
HEAT INDEX VALUES DURING THE AFTERNOON WILL RANGE FROM 100 TO 103 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE UPPER LOW WILL MOVE AWAY FROM THE REGION DECREASING RAIN
CHANCES. MAX AFTERNOON HEAT INDEX VALUES FROM THURSDAY INTO THE
WEEKEND WILL BE NEAR 105 DEGREES. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-101100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
441 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SOUTHERLY WINDS WILL PREVAIL WITH A FEW SHOWERS
AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE LIGHT TO MODERATE SOUTHERLY WINDS WILL PREVAIL DURING THE
PERIOD. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The radar

The Houston radar (KHGX), 88 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
June 9, 4:32 AM CST to 4:35 AM CST
Where
Jefferson County, 1.38 mi S of Nome to 1.66 mi NE of Nome
Rating
EF1
Path length
2.76 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.010, -94.416

An NWS Storm Survey found a low-end EF1 tornado struck the eastern part of Nome. The tornado began southwest of Rodeo Drive in the southeast part of Nome and moved north-northeast, causing minor damage to a rodeo arena. Several outbuildings were then damaged or destroyed on the west side of FM 365 with debris thrown up to 200 yards to the north-northeast. The tornado then entered the Silver Spur Mobile Home Park, where one mobile home had its side sheared off and a nearby RV was flipped over onto a vehicle. The occupants inside were not injured. Another mobile home lost much of its roof, while several other mobile homes suffered various degrees of siding, window, and awning damage. Two homes at the intersection of Kotz Road and FM 365 received roof and siding damage along with broken windows. Crossing FM 365, the tornado then caused minor roof damage and broken windows to several homes on the east side of the highway, and destroyed two barns. 2X4s from one of these barns were carried up to 100 yards to the west and driven several feet into the ground. The tornado crossed Highway 90 just east of the FM 365 intersection with damaged trees and embedded sheet metal noted north of the railroad tracks. Entering open farm fields, the tornado deposited sheet metal from one of the previously destroyed barns up to 1/2 mile north of Highway 90 before it dissipated.

In total, a Red Cross survey found up to 30 homes suffered some degree of damage, and of those 2 were considered destroyed and 3 had major damage. Dozens of trees and power lines were blown down all along the path in all different directions. No injuries were reported. Numerous local residents witnessed the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243389.